What? Another New Symptom?

What do we do when a new symptom or difficulty appears? There were so many that I stopped counting: dry eyes, drooling, double vision, lack of facial expression, softer speech, smaller handwriting, and the list goes on and on. Today I’d like to choose one and tell you how we handled it from the day it first appeared, and that is FAINTING.

It happened like this. Suddenly in year #16 of Parkinson’s, Carlton complained of being dizzy as he stood up from a seated position. It didn’t happen all the time, but it was occurring with increasing frequency. Soon after he mentioned it to me, he actually fainted after standing. Thankfully he was only out for a second or two, and he didn’t faint every time he stood, but he fainted enough times to cause concern for both of us.

We assumed it had something to do with blood pressure, but this was totally unexpected because he was being treated for HIGH blood pressure, not LOW blood pressure. After logging the dizziness and fainting for a few days, we decided to call his primary care doctor. That was step #1. She wanted to see us right away.

The first change she made was to take him off the medication that was lowering his BP, since that did not seem to be a problem any longer. Then she looked at all other medications that she had prescribed for him, and none of those seemed to be the cause, but she changed one medication just to be sure.

Her next suggestion was to monitor and log his BP at home over the next few weeks and give him as much salt as he would eat. We were already signed up for in-home healthcare, and when we shared this information with both the occupational and physical therapists, they had 2 other suggestions.

  • They told him to stand still for several seconds after he stood, and before walking.
  • They also suggested that as he stood, he might move his toes and bend his knees slightly to get the blood flowing.

Those suggestions seemed to help somewhat. However, he was usually standing to hurry to the bathroom, so waiting before walking was not practical. One of the most disturbing parts of this was that from a practical standpoint, this tendency to faint meant that someone had to be there with him as he stood each time. That was not always possible, but we tried to accommodate him.

Our last step was to visit his neurologist. He told us that due to better drugs for Parkinson’s, patients are living longer, and he was seeing this tendency to become dizzy in his long-standing patients. He said this was likely “orthostatic hypotension” which could be caused by Parkinson’s itself or a side-effect of taking C/L for a long time. From that time on, his neurologist always took his blood pressure while he was lying down, then while sitting up, then after standing. He also added the drug Midodrine. It took a few changes to get the dosage correct, but it did keep the orthostatic hypotension in check until the very end of his life.

This is just one example of new symptoms cropping up, logging the symptoms, sharing the information with our doctors, and then finding the best medication to control the problem.

I hope whatever new symptom you see next, you will be encouraged to follow this investigative procedure to control the situation. This story and more are found in my new book, so I hope you will read it and share it. It is almost finished, and I hope to send it off to the publisher for edits this next week!

Thanks for reading and commenting. I’m praying for you and your loved one this week.

Published by parkinsonscare

I'm a retired mathematics teacher, mother, and grandmother. I cared for my husband for 23 years, and now he is in Heaven. My new mission in life is to support and encourage caregivers like you!

4 thoughts on “What? Another New Symptom?

  1. Thanks, Cheryl. We’re having this problem right now so it just confirmed my suspicions about the cause. You’re a blessing!

    Liked by 1 person

  2. My Cheryl had this happen to her approximately 2-3 years ago now. It always happened in the kitchen so i started staging a pillow nearby so she could rest on the floor for a bit before I helped her up. A call to her neurologist was returned with a request to monitor her BP every day – sitting standing , laying. She takes midodrine 3 times a day…. sadly there is no dementia fix it pill.

    Liked by 1 person

  3. Thanks for reading and commenting, Paul. Yes, we can help the orthostatic hypotension, but you’re right about the demetia. There is no “fix”. I’m so glad she has you! I’m praying for you both!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: